Drug warning: Benzodiazepines (benzos)

Issued: Wednesday, July 7, 2021

You can sign up to receive drug alerts and warnings issued in our community by the Community Drug Strategy.

The Community Drug Strategy has received reports of an increase in Benzodiazepines. These can be powerful sedatives also known as Valium, Xanax, Ativan, clonazepam, Zylazine.

Benzos and opioids when taken together increase the risk of overdose and death.

Benzo toxicity/overdose may last for hours and look like:

  • extreme sleepiness or passing out
  • poor balance and movement control
  • slurred speech
  • blackouts and memory loss

Benzo toxicity on top of an opioid overdose might make a person unconscious for a long time.

How to respond to opioid overdose and benzo toxicity:

  • GIVE NALOXONE. This will help reverse the opioid overdose. This may improve breathing,
    but the person may not regain consciousness due to sedation from benzos.
  • Call 911 to get medical help and keep monitoring their breathing.

For a free naloxone kit, contact The Point at Public Health Sudbury & Districts, RĂ©seau Access Network, Sudbury Action Centre for Youth (SACY) or ask your local pharmacist. www.ontario.ca/page/get-naloxone-kits-free

Please distribute this information widely to help share the message.